Alert archive / California / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 13, NWS Hanford, CA
NWS Hanford, CA issued this severe thunderstorm warning at Mar 4, 2005, 3:44 PM PST for Kern County, California. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 4, 2005, 3:44 PM PST (23:44 UTC)
- Expired
- Mar 4, 2005, 4:15 PM PST
- In force
- 31 min
- Issued by
- NWS Hanford, CA
- Area
- Counties, with a storm outline in the text
County Kern County, CA
The radar
The San Joaquin Valley radar (KHNX), 106 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 536 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KHNX 042345 SVRHNX CAC029-050015- /O.NEW.KHNX.SV.W.0013.050304T2344Z-050305T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 344 PM PST FRI MAR 4 2005 THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA * UNTIL 415 PM PST * AT 341 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 7 MILES SOUTH OF SHAFTER...OR ABOUT 17 MILES WEST OF BAKERSFIELD...AND MOVING WEST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... INTERSTATE 5 BY 410 PM PST LAT...LON 3529 11922 3546 11915 3557 11946 3536 11955 $$ BURGER
1 follow-up statement
000 WWUS56 KHNX 042358 SVSHNX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 356 PM PST FRI MAR 4 2005 CAC029-050015- /O.CON.KHNX.SV.W.0013.000000T0000Z-050305T0015Z/ KERN CA- 356 PM PST FRI MAR 4 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM PST FOR WEST CENTRAL KERN COUNTY... AT 349 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTH OF SHAFTER...OR ABOUT 17 MILES WEST OF BAKERSFIELD...MOVING WEST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BUTTONWILLOW BY 415 PM PST THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. LAT...LON 3529 11922 3546 11915 3557 11946 3536 11955 $$ BINGHAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 2:20 PM PST, 1 hour 24 minutes earlier.
Area forecast discussion, Mar 4, 2:20 PM PST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HANFORD CA 220 PM PST FRI MAR 4 2005 .SHORT TERM...FOR THE CENTRAL CALIFORNIA INTERIOR...ISOLATED AFTERNOON CONVECTION STARTING TO FIRE UP OVER THE SOUTH END OF THE CWFA. BASED ON WORKSTATION-ETA CONVECTIVE ANALYSIS...WILL EXPECT THE MAIN AREA OF THUNDERSTORM DEVELOPMENT FROM FRESNO COUNTY SOUTH. MODELS ANALYSIS PLACES CAPE VALUES OF +800 J/KG NEAR BAKERSFIELD WITH +500 J/KG DOWN TO THE LOS ANGELES COUNTY LINE AND UP TO FRESNO. DUE TO THE SLIGHTLY LOW CAPE VALUES ALONG WITH MINIMAL SHEAR...WILL KEEP WORDING AS ISOLATED WHICH WILL BE PULSE IN NATURE. FURTHERMORE...CLOUD COVER AND SOME LIGHT RAIN AND SNOW OVER THE NORTH END OF THE DISTRICT MAY HELP SUPPRESS CONVECTION THIS AFTERNOON. THIS LOWER POTENTIAL OVER THE NORTH END IS ALSO SUPPORT BY SPC WHICH KEEPS THE GENERAL THUNDERSTORM CATEGORY IN THE SAME AREA. YET...WILL KEEP WORDING OF ISOLATED THUNDERSTORMS OVER THE ENTIRE VALLEY AND FOOTHILL...AS WELL AS THE KERN MOUNTAINS AND DESERTS THROUGH THE LATE AFTERNOON AND EVENING HOURS. RUC40 AND IR SATELLITE PIC ANALYSIS SHOWS THE UPPER LOW CURRENTLY SPINNING OFF THE LOS ANGELES/ORANGE COUNTY COAST AND TRACKING SOUTHEAST. A SECONDARY LOW IS STARTING TO DROP BEHIND THE MAIN LOW AND IS CURRENTLY NEAR MONTEREY. INTERACTION OF THE TWO LOWS WILL KEEP THE ENTIRE DISTRICT UNSETTLED THROUGH OUT THE NIGHT. DEFORMATION ZONE HAS NOW SHIFTED SOUTHEAST MORE OVER KERN COUNTY. WILL THEREFORE EXPECT BEST DYNAMICS FROM DIFLUENCE FLOW TO BE OVER KERN BEFORE SHIFTING INTO SOUTHERN CALIFORNIA LATER TONIGHT. THEREFORE...WILL EXPECT PRECIPITATION AND THE THREAT OF THUNDERSTORMS OVER THE VALLEY TO DIMINISH NEAR MIDNIGHT WITH A CONTINUED THREAT OF PRECIPITATION OVER THE KERN MOUNTAINS AND DESERTS INTO SATURDAY. AS FOR THE SNOW ADVISORY OVER THE KERN MOUNTAINS...WILL GO AHEAD AND CANCEL THE ADVISORY AS THE ATMOSPHERE REMAINS TO WARM FOR MODERATE SNOW FALL. LATEST MODEL ANALYSIS AT 500MB NOW ATTEMPTS TO MOVE THE UPPER LOW TO SOUTHERN ARIZONA BY SATURDAY AFTERNOON. WILL MAINTAIN A SLIGHT CHANCE OVER THE KERN COUNTY MOUNTAINS THROUGH SATURDAY BEFORE ALLOWING THE TERMINATION OF PRECIP OVER THE CWFA. MODELS SHOW THE ENTIRE DISTRICT DRYING ON SATURDAY INTO SUNDAY AS THE UPPER LEVEL FLOW BECOMES MORE OFFSHORE. THEREFORE...WILL GO DRY STARTING DAY 3 AND MAINTAINING A DRY FORECAST INTO THE EXTENDED. .LONG TERM...FOR MONDAY NIGHT THROUGH FRIDAY...A WARM AND DRY PATTERN WILL PREVAIL ON DAYS 4-7 AS A STRONG UPPER RIDGE EXTENDS ONSHORE FROM THE EPAC...WITH AXIS SHIFTING INLAND OVER THE INTERMOUNTAIN WEST FRI. OFFSHORE SURFACE FLOW SHOULD COMBINE WITH INCREASED UPPER AIR TEMPS TO SUPPORT AFTERNOON HIGHS IN THE LOWER 70S THRU THE PERIOD...WITH 50S ACROSS THE HIGH SIERRA. HOWEVER TEMPS WILL LOWER SLIGHTLY ON FRIDAY AS RIDGE AXIS MOVES EAST AND SURFACE GRADS BECOME MORE ONSHORE. MOSTLY CLEAR SKIES WILL ALSO PREVAIL THRU THE PERIOD WITH ONLY SCATTERED CI OVER THE CWA AS SOME HIGH LEVEL MOISTURE OVERRIDES RIDGE. RADIATIONAL COOLING SHOULD ALSO RESULT IN PATCHY LATE NIGHT/EARLY MORNING FOG IN THE CENTRAL AND SOUTHERN SJ VALLEY...HOWEVER SURFACE BASED INVERSION SHOULD BE THIN RESULTING IN FOG RAPID BURNOFF BY MID-MORNING. && .HNX WATCHES/WARNINGS/ADVISORIES...NONE. && MOLINA/JSN WEATHER.GOV/HANFORD /ALL LOWER CASE/
Hazardous weather outlook, Mar 4, 5:00 AM PST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 500 AM PST FRI MAR 4 2005 CAZ089>094-051300- WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY- SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-TULARE COUNTY FOOTHILLS- 500 AM PST FRI MAR 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY...AND THE SOUTHERN SIERRA NEVADA FOOTHILLS. .DAY ONE...TODAY THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON. ANY THUNDERSTORMS THAT DO DEVELOP MAY PRODUCE FREQUENT LIGHTNING ...BRIEF HEAVY RAINFALL...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. CAZ096-097-051300- SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-TULARE COUNTY MOUNTAINS- 500 AM PST FRI MAR 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA NEVADA NORTH OF KERN COUNTY. .DAY ONE...TODAY A WINTER STORM WARNING IS IN EFFECT FROM 6 AM TO 6 PM. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE /WWUS46 KHNX/ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. CAZ095-051300- KERN COUNTY MOUNTAINS- 500 AM PST FRI MAR 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS. .DAY ONE...TODAY A SNOW ADVISORY ABOVE 6000 FEET IS IN EFFECT FROM 6 AM TO 6 PM. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE /WWUS46 KHNX/ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. CAZ098-099-051300- INDIAN WELLS VALLEY-SOUTHEASTERN KERN COUNTY DESERT- 500 AM PST FRI MAR 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY DESERTS. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. DCH
In the hours before
Local storm report, Mar 4, 3:22 PM PST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
322 PM PST FRI MAR 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL RIDGECREST 35.63N 117.66W
03/04/2005 0.25 INCH KERN CA TRAINED SPOTTER
0243 PM HAIL BAKERSFIELD 35.36N 119.00W
03/04/2005 0.25 INCH KERN CA BROADCAST MEDIA
0245 PM HAIL BAKERSFIELD 35.36N 119.00W
03/04/2005 0.25 INCH KERN CA LAW ENFORCEMENT
0258 PM HAIL BAKERSFIELD 35.36N 119.00W
03/04/2005 1.00 INCH KERN CA LAW ENFORCEMENT
REPORTED ON CALIFORNIA AVE IN BAKERSFIELD.
0305 PM HAIL BAKERSFIELD 35.36N 119.00W
03/04/2005 0.25 INCH KERN CA TRAINED SPOTTER
REPORTED ON COFFEE RD. HEAVY RAIN ALSO REPORTED WITH 6
INCHES OF WATER ON ROADWAY.
0311 PM HAIL BAKERSFIELD 35.36N 119.00W
03/04/2005 0.25 INCH KERN CA BROADCAST MEDIA
NUMEROUS AREAS OF STREET FLOODING ALSO REPORTED IN
BAKERSFIELD.
&&
CBThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 2:47 PM PST | Severe Thunderstorm Warning | HNX | Kern | 28 min |
| Mar 4, 3:12 PM PST | Severe Thunderstorm Warning | HNX | Kern | 33 min |
Nearby
Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.